Locally 2-Dimensional Sperner Problems Complete for the Polynomial Parity Argument Classes

  • Katalin Friedl
  • Gábor Ivanyos
  • Miklos Santha
  • Yves F. Verhoeven
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3998)


In this paper, we define three Sperner problems on specific surfaces and prove that they are complete respectively for the classes PPAD, PPADS and PPA. This is the first time that locally 2-dimensional Sperner problems are proved to be complete for any of the polynomial parity argument classes.


Turing Machine Rotation System Search Problem Hamiltonian Path Skeleton Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beame, P., Cook, S., Edmonds, J., Impagliazzo, R., Pitassi, T.: The relative complexity of NP search problems. J. Comput. System Sci. 57(1), 3–19 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chen, X., Deng, X.: Settling the Complexity of 2-Player Nash-Equilibrium. ECCC Report 140 (2005)Google Scholar
  3. 3.
    Goddyn, L., Bruce Richter, R., Širáň, J.: Triangular embeddings of complete graphs from graceful labellings of paths (preprint, 2004)Google Scholar
  4. 4.
    Fan, K.: Simplicial maps from an orientable n-pseudomanifold into S m with the octahedral triangulation. J. Combinatorial Theory 2, 588–602 (1967)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Friedl, K., Ivanyos, G., Santha, M., Verhoeven, Y.F.: On the complexity of Sperner’s Lemma. Isaac Newton Institute Preprint Series NI05002 (2005)Google Scholar
  6. 6.
    Grigni, M.: A Sperner lemma complete for PPA. Inform. Process. Lett. 77(5-6), 255–259 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Johnson, D., Papadimitriou, C., Yannakakis, M.: How easy is local search? J. Comput. System Sci. 37(1), 79–100 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Korzhik, V.P., Voss, H.-J.: On the Number of Nonisomorphic Orientable Regular Embeddings of Complete Graphs. J. Combinatorial Theory Series B 81, 58–76 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Megiddo, N., Papadimitriou, C.: On total functions, existence theorems and computational complexity. Theoret. Comput. Sci. 81, 317–324 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Mohar, B., Thomassen, C.: Graphs on surfaces. Johns Hopkins Studies in the Mathematical Sciences. Johns Hopkins University Press, Baltimore (2001)zbMATHGoogle Scholar
  11. 11.
    Papadimitriou, C.: On graph-theoretic lemmata and complexity classes. In: Proc. of 31st FOCS, pp. 794–801 (1990)Google Scholar
  12. 12.
    Papadimitriou, C.: On the complexity of the parity argument and other inefficient proofs of existence. J. Comput. System Sci. 48(3), 498–532 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Ringel, G.: Map Color Theorem. Springer, New York (1974)zbMATHGoogle Scholar
  14. 14.
    Sperner, E.: Neuer Beweis für die Invarianz der Dimensionzahl und des Gebietes. Abh. Math. Sem. Hamburg Univ. 6, 265–272 (1928)zbMATHCrossRefGoogle Scholar
  15. 15.
    Thomason, A.: Hamilton cycles and uniquely edge colourable graphs. Ann. Discrete Math. 3, 259–268 (1978)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Katalin Friedl
    • 1
  • Gábor Ivanyos
    • 2
  • Miklos Santha
    • 3
  • Yves F. Verhoeven
    • 3
    • 4
  1. 1.BMEBudapestHungary
  2. 2.MTA SZTAKIBudapestHungary
  3. 3.CNRS–LRIUniversité Paris XIOrsayFrance
  4. 4.ENSTParisFrance

Personalised recommendations